Marie Asked January 2010

My mother is back from the hospital but she seems a bit confused. Is this a normal reaction from being hospitalized?

Follow
Share

Mom, 91, lives in AL - back from hospital. Was dehydrated, low potassium, and UTI - was hallucinating. On antibiotics and released. Still seems out of it on certain topics. Is this normal from what she has been through? (has colostmy, macular degeneration, arthritis in back and knees. Mostly uses a wheelchair.)

This question has been closed for answers. Ask a New Question.
18

Answers

Show:
Reba Feb 2010
ginger123, No not my mother. I was talking about when I was in the hospital and how they almost killed me with medications. If I would have died, my family would of thought it was my heart.
I am taking care of my husband who has Alzheimer's. He is in the last stages.
Helpful Answer (0)
Report

ginger123 Feb 2010
Hi Reba, sorry to hear about your mother. Yes, anytime she is moved out of her normal surroundings, it can bring on some confusion. Also, her condition and medications can cause her to be confused. I would watch her for a few days and if you arent sure about her mental state, get in touch with her Dr. Do you have home health coming in to help you??
Helpful Answer (0)
Report

Reba Feb 2010
I wanted to say watch the doctors. They can kill you.

It is all about money. My doctor lives in a $500,000 house and who know what he drives, so he needs the money to pay for it.
Helpful Answer (0)
Report

NancyH Feb 2010
It seems like every doctor my mom goes to, sees her age and throws pills at her. Where are the geriatric doctors these days? I'd think there would be money to be made for these young doctors looking for a specialty. After all, a person is going to need a doctor right up to the time they die, so why do they NOT have doctors that are specializing in helping old people? I guess it's not all bells and whistles and fancy equipment dealing with the old. Therefore not exciting enough. Too bad.
Helpful Answer (0)
Report

Reba Jan 2010
Swelling of the legs could be one of the medications she is on. I kept after our doctor until he changed my husbands meds. Guess what, it was the meds. Do they ever listen - yeah if you keep yelling about it. His legs are back to normal. They do over medicate too, so watch out for that.

I had a heat attack and I told them I couldn't take high blood pressure meds. Well they didn't listen and I didn't know what they were giving me. My blood pressure drop into the 30s. My kidneys didn't work anymore. Gee I wonder why I could of died and my family wouldn't have known what I died of. So they called in a Dr. for the kidneys and he took me off of all blood pressure medication. You would of thought they would have known that.
Doctors can kill you. What them!
Helpful Answer (0)
Report

akn64 Jan 2010
Any change of routine will confuse an elderly person. My mother has dementia and hospitalizations in the past have devastated her and the disease progresses at any change in environment.
Helpful Answer (0)
Report

lmw124 Jan 2010
Every time my mom was in the hospital, she would be very disoriented when she got back home, it would take several days for her to get reoriented. If I had not been her full-time caretaker I do not know if she could have made the adjustment each time. It seemed like each time I would bring her home she would lose a little more of her memory. Unfortunately now she is in the nursing home after falling down too many times in the apartment and I got worn out caring for her full-time. I saw the same thing happen with her boyfriend who had dementia, each time they brought him home from the hospital he would lose more of his memory and go downhill, however his kids were not with him very long and did not help him adjust every time, they expected me and my mom to try to get him adjusted after he would get back home from the hospital.
Helpful Answer (0)
Report

AliceCat Jan 2010
Marie, how strange my mother went through the very same symptoms a few years back. Considering her potassium, don't let the docs brush it off. In later years, I found out she has Congestive heart failure. I attribute it to the potassium thing, that was over-looked. Certain meds can make potassium drop and this can lead to failure. Her antibiotics could have even caused this.
There are so many things that are just being uncovered about the harm some meds (including anibiotics) can cause. The antibiotics could even be confusing her. My mother is allergic to Cipro. Reactions can cause confusion. It made her completely out of it.
Helpful Answer (0)
Report

MK Jan 2010
Marie, do I get this right? They just want to accommodate the swelling instead of addressing the swelling itself? What tha...? Her shoes are probably too tight from the swelling anyway. Diabetic sox would only (supposedly) be looser so they wouldn't cause a line at the top, but in any event she may just have to get some wide shoes. My mother has these same issues, but she is also diabetic, so Medicare buys her special shoes every year. What about good ol' Ted hose or the stronger prescription ones? Those should also be covered.
Helpful Answer (0)
Report

Marie Jan 2010
I forgot to mention - she is not diabetic, but they suggested diabetic socks because of the swelling in her ankles and legs.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.

Related
Questions